Medical questions & health advice by board certified doctors
"Does it seem like I'm having a dystonic reaction?"
For the past few days, my facial muscles have been moving uncontrollably, causing me to make weird faces. My head also moves around; for example, I'll be holding it straight, and it will just tilt to the left without me meaning to do that. I had a dystonic reaction to Seroquel a few years ago and was given Benadryl in the ER, and I was in the ER a few days ago for a bad panic attack, and they gave me Cogentin because they thought I was having another dystonic reaction. I've read that dystonia usually hurts, and this doesn't particularly hurt, it's just uncomfortable and embarrassing. Does this sound like a dystonic reaction? If it does, what should I do? If it doesn't sound like dystonia, what could it be?
These sound like potentially serious side effects that need immediate attention. I recommend that you see your primary care doctor, or the doctor who is prescribing your psychiatric medications, right away. If you cannot get in right away, you should go back to the emergency room for another evaluation. Dystonic reactions to medications like Seroquel are relatively common severe side effects, and they can occur at any time while taking the medication. If you are still taking the medication, the first thing to do would be to discontinue it immediately while waiting for medical evaluation. Although you are right that dystonic reaction is usually quite uncomfortable and painful, sometimes it can be atypical. Nevertheless, if this is what you have it needs immediate treatment and also a change in your medications, with avoidance of Seroquel in the future. Another possibility that needs to be ruled out is something called tardive dyskinesia, which is a rare side effect of medications like Seroquel that can cause uncontrollable (non painful) motions of the muscles. It is important to diagnose this condition right away because it is sometimes not reversible, especially if you continue to take the medication. Go see your doctor right away!
Need more info?See a psychiatrist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.